Hail, McDonough
- When
- June 28, 7:54 PM CST
- Where
- McDonough County, 0.87 mi SE of Macomb
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.460, -90.660
Nickel size hail fell near Macomb Illinois in a thunderstorm on June 28th.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DVN wrote it up.
Nickel size hail fell near Macomb Illinois in a thunderstorm on June 28th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jun 28, 5:34 PM CST, 2 hours 20 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 634 PM CDT SUN JUN 28 2015 .SYNOPSIS... ISSUED AT 330 PM CDT SUN JUN 28 2015 UPPER LEVEL VORT MAX OVER FAR SE MN/SW WI...EMBEDDED IN THE LARGER CYCLONIC MID LEVEL FLOW...WAS TRIGGERING WIDESPREAD SHOWERS AND A FEW THUNDERSTORMS OVER MAINLY THE WESTERN HALF OF THE FORECAST AREA. AT THE SURFACE...A LOW PRESSURE CENTER WAS CENTERED JUST NORTH OF DSM WITH MSAS DATA SHOWING INCREASING PRESSURE FALLS FOCUSING ON NORTHEAST MO. SHOWERS AND THUNDERSTORMS WERE MAINLY ELEVATED IN A WARM ADVECTION REGIME AHEAD OF THE 850 MB LOW. THE CLOUDS AND RAIN WAS HOLDING TEMPERATURES IN THE 70S...WHILE NOT FAR TO THE WEST...MUCH OF CENTRAL AND WESTERN IA AND NW MO WERE SOARING WELL INTO THE 80S. && .SHORT TERM...(TONIGHT) ISSUED AT 330 PM CDT SUN JUN 28 2015 MAIN CONCERNS ARE POTENTIAL FOR SEVERE STORMS THIS AFTERNOON INTO EARLY EVENING..AND THEN POSSIBLE FOG LATE TONIGHT. THE DIFFERENTIAL HEATING AXIS OVER SE IA INTO NE MO WILL BE THE ZONE TO WATCH THROUGH THE REST OF THE AFTERNOON. WINDS BACKING TO THE SE AHEAD OF THE ADVANCING SURFACE LOW AND BUILDING SBCAPES PUSHING 2000 J/KG WITH BULK SHEAR POSSIBLY AS HIGH AS 40 TO 45 KTS MAY RESULT IN A FEW SUPERCELLS OVER OUR SE IA...NE MO AND ADJACENT W CENTRAL FORECAST AREA...WHERE A TORNADO WATCH WAS JUST ISSUED. A SECONDARY ISSUE WILL BE THE STRENGTH OF STORMS AHEAD OF A SECONDARY SHORTWAVE NEAR THE KMSP AREA THAT COULD BE STRONG ENOUGH TO LEAD TO A HAIL THREAT FURTHER NORTH THIS EVENING...SOMEWHAT DEPENDING ON HOW MUCH MUCAPE CAN BUILD OVER THE NEXT COUPLE HOURS. OVERNIGHT...THE SURFACE LOW ADVANCES E-SE TO EAST CENTRAL IL BY 12Z MONDAY MORNING...LEAVING A WEAK TROUGH AXIS WITH ENOUGH CONVERGENCE AND LINGERING LOW LEVEL MOISTURE FOR POTENTIAL LOW CLOUDS AND FOG. HAVE GONE WITH PATCHY FOG WORDING FOR NOW IN THE FEW HOURS LEADING UP TO SUNRISE. THIS COULD END UP BEING A DENSE FOG EVENT...BUT THIS IS SOMEWHAT CONDITIONAL ON TRENDS WITH SHOWERS AND THUNDERSTORMS THAT WILL BE POSSIBLE OVER ESPECIALLY THE EAST AND NORTHEAST WELL PAST MIDNIGHT. THE MAIN THREAT FROM ANY OVERNIGHT STORMS WOULD BE MAINLY BRIEF HEAVY RAINFALL BASED ON THE MORE STABLE MID LEVEL LAPSE RATES. .LONG TERM...(MONDAY THROUGH NEXT SUNDAY) ISSUED AT 330 PM CDT SUN JUN 28 2015 MONDAY AND TUESDAY...AT LEAST SOME PATCHY FOG THROUGH 14Z...AND ANY LINGERING WRAP AROUND SHOWERS AROUND DEPARTING CYCLONE ACRS WEST CENTRAL INDIANA SHOULD MOVE OUT BY MID MORNING. THEN EYES TURN TOWARD THE NEXT NORTHWEST FLOW WAVE DROPPING DOWN OUT OF CANADA AND ACRS THE UPPER MS RVR VALLEY LATE IN THE DAY. COMBINED WITH DIURNAL INSTABILITY BUILD/HEATING EXPECT ISOLATED TO WDLY SCTRD SHOWERS AND THUNDERSTORMS TO POP AS THE AFTERNOON PROGRESSES...BUT COVERAGE WILL BE HIGHER TO THE NORTH ACRS NORTHEASTERN IA...MN INTO WI. MORE WIDESPREAD SVR STORM THREAT TO THE NORTH AS WELL...BUT THERE STILL MAY BE A CHANCE FOR A HAILER EVEN IN THE DVN CWA MON AFTERNOON-EARLY EVENING. SEVERAL 12Z RUN MODELS SUGGEST A TEMPORARY DECREASE IN ANY CONVECTION BY MID EVENING WITH LOSS OF HEATING...THEN A WING OF SCTRD SHOWERS AND SOME EMBEDDED THUNDER TO ROTATE DOWN OUT OF MN/WEST WI AND INTO THE DVN CWA LATE MON NIGHT INTO TUE MORNING WITH THE MAIN VORT MAX ALOFT. AFTER THIS WAVE EXITS TO THE SOUTHEAST... THE REST OF TUE MAY BE MAINLY DRY AND WARM WITH NEAR NORMAL HIGHS. WEDNESDAY THROUGH NEXT FRIDAY...THE 12Z RUN GFS AND ECMWF HAVE COME CLOSER IN AGREEMENT OF SUGGESTING ENOUGH OF A SOUTHWEST FLUX BY WESTERN GRT LKS RIDGING TO DEFLECT MUCH OF THE NEXT OVERRUNNING PRECIP EVENT IN PERSISTENT NORTHWEST FLOW OFF JUST TO THE WEST AND SOUTH OF THE CWA WED INTO AT LEAST MIDDAY THU. WILL TRIM POPS ACCORDINGLY. ONGOING WAVE TRAIN IN THE STEERING NORTHWESTERLIES ALOFT WILL STILL LOOK TO SHUTTLE ANOTHER VORT MAX DOWN ACRS THE REGION LATER THU NIGHT AND INTO FRI FOR A MORE DEFINED PRECIP CHC WINDOW TOWARD THE END OF THE WEEK. IF UPPER LOW STALLS OUT OVERHEAD FOR A BIT LIKE THE GFS IS ADVERTISING...FRI MAY BE A WET DAY. NEXT SATURDAY AND SUNDAY...BOTH THE 12Z GFS AND ESPECIALLY THE 12Z ECMWF PROPAGATE THE UPPER LOW/TROF EASTWARD IN TIME FOR A WAKE SUBSIDENCE REGIME FOR THE 4TH OF JULY. THAT COULD LEAD TO AN IDEAL MOSTLY SUNNY DAY WITH HIGHS IN THE LOWER 80S...AS WELL AS A DRY EVENING. THE NEXT WAVE EMBEDDED IN THE INCREASINGLY MORE DOMINANT WESTERLIES SHIFTING NORTH ALONG THE U.S./CANADIAN BORDER WITH THE UPPER JET...WILL LOOK TO DIG SOME ACRS THE UPPER MIDWEST LATE IN THE WEEKEND. RETURN FLOW AHEAD OF THIS FEATURE COULD MAKE FOR A VERY WARM SUNDAY...ALONG WITH SPOTTY AIR MASS TYPE THUNDERSTORMS IN THE AFTERNOON AND EVENING. MORE FRONTALLY FORCED BAND OF STORMS WOULD LOOK TO HOLD OFF UNTIL LATE SUNDAY NIGHT OR NEXT MONDAY WITH THIS LATEST SOLUTIONS ADVERTISED BY THE MEDIUM RANGE MODEL RUNS/MREF. && .AVIATION...(FOR THE 00Z TAFS THROUGH 00Z MONDAY EVENING) ISSUED AT 633 PM CDT SUN JUN 28 2015 SCATTERED SHOWERS AND THUNDERSTORMS WILL GRADUALLY DECREASE OVER THE TERMINALS THIS EVENING. THE POTENTIAL FOR THUNDERSTORMS AFFECTING ANY GIVEN SITE IS TOO LOW TO INCLUDE BEYOND VCTS WORDING. CONDITIONS WILL GRADUALLY DETERIORATE DUE TO LINGERING MOISTURE AND LIGHT WINDS OVERNIGHT. FOG AND LOW CLOUDS ARE LIKELY TO LEAD TO MVFR AND THEN IFR CONDITIONS FOR PERIODS AT ALL SITES EARLY MONDAY MORNING. THERE IS LOW CONFIDENCE IN HOW FAST CONDITIONS WILL IMPROVE MONDAY MORNING...BUT IT LIKELY THAT ALL SITES WILL BE VFR BY AFTERNOON. A WEAK UPPER LEVEL SYSTEM MAY BRING MORE THUNDERSTORMS BY LATE AFTERNOON...WHICH HAS BEEN INCLUDED WITH PROB30 WORDING AT CID...MLI AND DBQ. && .DVN WATCHES/WARNINGS/ADVISORIES... IA...NONE. IL...NONE. MO...NONE. && SYNOPSIS...SHEETS SHORT TERM...SHEETS LONG TERM...12 AVIATION...SHEETS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 1257 PM CDT SUN JUN 28 2015 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-291800- BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON- CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON- HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL- WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON- WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK- 1257 PM CDT SUN JUN 28 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST MISSOURI. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS ARE LIKELY ACROSS THE OUTLOOK AREA THIS AFTERNOON INTO EARLY THIS EVENING. THE MAIN THREAT IS CLOUD TO GROUND LIGHTNING. THERE IS A LOW POTENTIAL FOR SEVERE STORMS...MAINLY OVER SOUTHEAST IOWA AND FAR NORTHEAST MISSOURI FROM AROUND 2 PM TO 7 PM. THE MAIN SEVERE WEATHER THREATS ARE DAMAGING WIND...LARGE HAIL AND LOCALLY HEAVY DOWNPOURS. AN ISOLATED TORNADO IS POSSIBLE. THE STORM PREDICTION CENTER HAS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY FOR THE OUTLOOK AREA SOUTHWEST OF A LINE FROM MANCHESTER IOWA TO KEWANEE ILLINOIS. AREA RIVERS ARE EXPERIENCING FLOODING. PLEASE SEE THE LATEST FLOOD STATEMENTS AND FLOOD WARNINGS FOR DETAILS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THERE WILL BE PERIODIC CHANCES FOR STORMS DURING THE WEEK. THE POTENTIAL FOR SEVERE WEATHER AND ORGANIZED HEAVY RAINFALL WITH ANY OF THESE STORMS APPEARS LOW AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING. DLS
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
541 PM CDT SUN JUN 28 2015
ILC073-282330-
HENRY-
541 PM CDT SUN JUN 28 2015
...A STRONG THUNDERSTORM WILL AFFECT ...
AT 540 PM CDT...A STRONG THUNDERSTORM WAS OVER CAMBRIDGE...MOVING
EAST AT 25 MPH.
WIND GUSTS UP TO 50 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
KEWANEE...CAMBRIDGE...GALVA...BISHOP HILL...JOHNSON SAUK TRAIL...
NEKOMA...KEWANEE MUNICIPAL AIRPORT...GERMAN CORNER AND ULAH.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
LAT...LON 4123 8987 4115 8987 4115 9027 4120 9028
4137 9026 4135 8986 4123 8986
TIME...MOT...LOC 2240Z 273DEG 24KT 4128 9018
UTTECHSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 543 PM CDT SUN JUN 28 2015 IAZ098-MOZ009-010-290045- VAN BUREN-SCOTLAND-CLARK- INCLUDING THE CITIES OF...KEOSAUQUA....MEMPHIS...KAHOKA 543 PM CDT SUN JUN 28 2015 ...LOCALIZED HEAVY RAINS AND FLOODING POSSIBLE THROUGH EARLY EVENING... DOPPLER RADAR WAS INDICATING SCATTERED THUNDERSTORMS PRODUCING LOCALIZED HEAVY DOWNPOURS MOVING SOUTHEAST ACROSS THE AREA. SOILS ARE SATURATED AND THESE AREAS CAN NOT TAKE MUCH MORE RAINFALL. DOPPLER RADAR WAS ALSO INDICATING THAT OVER 1 INCH OF RAIN HAD ALREADY FALLEN OVER SOUTHWESTERN PORTIONS OF VAN BUREN COUNTY THROUGH 530 PM CDT. PONDING OF WATER ON ROADS AND MINOR FLOODING WILL BE POSSIBLE OVER THE NEXT HOUR AND HALF ACROSS THE AREA. IF ADDITIONAL STORMS MOVE ACROSS THE SAME AREAS OVER THE NEXT FEW HOURS...A FLASH FLOOD WARNING MAY BE NEEDED. PEOPLE WITH INTERESTS ALONG BIG INDIAN CREEK...AS WELL AS THE WYACONDA...LITTLE FOX AND FOX RIVERS WILL WANT TO MONITOR FOR RISING WATER. IF YOU ENCOUNTER FLOODED ROADWAYS...BE SMART...DONT BECOME A STATISTIC...TURN AROUND...DONT DROWN. 12
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
554 PM CDT SUN JUN 28 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0546 PM HEAVY RAIN 5 E CANTRIL 40.64N 91.98W
06/28/2015 M1.60 INCH VAN BUREN IA TRAINED SPOTTER
1.60 STORM TOTAL FOR TODAY. .80 WITH THE PAST STORM.
&&
DLSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
630 PM CDT SUN JUN 28 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0505 PM HAIL CANTRIL 40.64N 92.07W
06/28/2015 M1.75 INCH VAN BUREN IA LAW ENFORCEMENT
&&
RP KINNEYSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 831 PM CDT SUN JUN 28 2015 ILC109-290230- MCDONOUGH- 831 PM CDT SUN JUN 28 2015 ...STRONG THUNDERSTORM MOVING THROUGH MCDONOUGH COUNTY... AT 828 PM CDT...A STRONG THUNDERSTORM WAS OVER GOOD HOPE...MOVING SOUTH AT 20 MPH. WINDS IN EXCESS OF 30 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... MACOMB...COLCHESTER...INDUSTRY...GOOD HOPE...BARDOLPH...SCIOTA... FANDON...ARGYLE LAKE STATE PARK...DODDSVILLE...SCOTTSBURG...MACOMB MUNICIPAL AIRPORT AND PENNINGTON POINT. TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND WILL CAUSE LOCALIZED STREET FLOODING AND PONDING WATER ON ROADS. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. LAT...LON 4028 9081 4062 9083 4063 9060 4028 9046 TIME...MOT...LOC 0128Z 349DEG 16KT 4055 9070 RP KINNEY
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
854 PM CDT SUN JUN 28 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0854 PM HAIL 1 ESE MACOMB 40.46N 90.66W
06/28/2015 E0.88 INCH MCDONOUGH IL TRAINED SPOTTER
&&
GROSSThe Lincoln radar (KILX), 117 km away, was scanning. The volume nearest the first event began at 01:54 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2015Every state in 2015This day in weather historyWarnings in Illinois, June 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 589082.